Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 34, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 1, 1997, 10:42 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 10:42 PM CDT (03:42 UTC)
- Expired
- May 1, 1997, 11:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Collingsworth County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 131 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 11:07 PM CDT | Thunderstorm Wind 61 | Briscoe, TX | Report of power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 10:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 3674 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 020341 RRA SVRAMA TXC087-483-020445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1042 PM CDT THU MAY 1 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...COLLINGSWORTH COUNTY...WHEELER COUNTY AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BRISCOE TO 5 MILES EAST OF CLARENDON. THE LINE IS MOVING SOUTHEAST AT 30 MILES AND HOUR. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 PM CDT, 8 hours 12 minutes earlier.
Area forecast discussion, May 1, 2:30 PM CDT, 8 hours 12 minutes before
FPUS3 KAMA 011922 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT THU MAY 01 1997 AFT LOOKING AT GRIDDED DATA AND LTST ADAP PRODUCTS AND SFC ANALYSIS...IT APRS THAT THE BEST THREAT FOR CNVTN...PSBLY SVR...WL BE ACRS THE ERN HALF OF THE FA. DRYLN LOCATED THIS AFTN FM JUST W OF EHA TO JUST E OF DHT TO BTWN TCC AND AMA TO BTWN CVS AND LBB. DRYLN FCSTD TO SLOLY MOV EWD AND PSBLY STALL EITHER ALG THE CAPROCK OR E OF THE CAPROCK BY LT THIS AFTN/ERY THIS EVE. THE DRYLN MAY PSBLY RETREAT WWD TO THE TX-NM STATE LN LTR THIS EVE BFR THE CDFNT ARR. GOOD UPR LVL DYNAMICS FM APCHG SHRTWV FM THE GRT BASIN RGN AND SWRN STATES WL AFFECT THE FA BY 06Z FRI. MID LVL TROF ACRS THE CNTRL AND SRN RCKYS WL PROVIDE GOOD LIFTING ACRS THE FA BTWN 00Z AND 06Z FRI AS IT TRACKS SLOLY EWD. DWPNTS ATTM IN THE 30S ACRS WRN SXNS AND IN THE 40S AND 50S OVR CNTRL AND ERN SXNS WITH LI/S RUNNING FM -4 TO -8 ACRS THE ERN HALF OF THE FA. CAP STRENGTH AS FALLEN TO AROUND 1 TO 2 DEG C OVR THIS AREA. FEEL CONDITIONS PRIME FOR SVR CNVTN OVR THE CNTRL AND ERN SXNS OF THE PNHDLS THIS EVE BTWN 00Z AND 06Z FRI. CDFNT FCSTD TO MOV INTO THE NW PNHDLS AROUND 02Z OR 03Z AND THEN INTO THE CNTRL AND SRN SXNS BTWN 06Z AND 08Z FRI. MODELS FCSTG QUICK PROGRESSION OF THIS SYSTEM WITH CLRG SKIES BY FRI MRNG. WL FCST ALL THE ACTION THIS EVE AND TNGT. WNDS SHOULD DMSH TNGT AHD OF THE CDFNT...BUT THEN INCR AGAIN LTR TNGT AND FRI INTO CAUTION CRITERIA BHND THE FNT. MUCH COOLER WX FRI INTO SAT AS 1025 MB/1031 MB SFC RDG BUILDS SEWD INTO THE FA AND THEN MOVS OFF TO THE E OF THE PNHDLS LT SAT. IN THE EXTENDED FCST (SUN THRU TUE)...AMPLIFYING UPR RDG OVR THE WRN STATES BUILDS EWD OVR THE RCKYS MON AND THEN BEGINS TO FLATTEN OUT BY LT MON AND TUE. H5 FLOW BCMS MORE ZONAL TUE. LEE SIDE SFC TROF DVLPS SUN AFTN AND BCMS MORE PROMINENT MON AFTN/EVE AS SFC LO DVLPS OVR WRN KS. STILL TO ERY TO SAY IF SUFFICIENT LLVL MSTR WL RETURN ERY NEXT WEEK. WL STAY WITH A DRY EXTENDED FCST FOR NOW. NGM MOS MUCH BETTER TEMP FCSTG YDA...SO WL STAY CLOSER TO NGM TEMPS. HWVR...NGM POPS SEEM UNDERDONE WITH AVN GUIDANCE LOOKING MORE REASONABLE. WL STAY CLOSER TO FAN FOR POPS. PRELIM CCF: AMA 046/065 039/070 044 6-0 DHT 043/066 036/069 041 4-0 .AMA... TX...NONE. OK...NONE. SCHNEIDER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:30 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 60 min |
| May 1, 7:56 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 64 min |
| May 1, 9:15 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 60 min |
| May 1, 9:36 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 69 min |
| May 1, 10:16 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.